Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 16, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 19, 2013, 2:23 PM CDT for Cumberland County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2013, 2:23 PM CDT (19:23 UTC)
- Expired
- May 19, 2013, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Cumberland County, TN
The radar
The Nashville radar (KOHX), 141 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
408
WGUS54 KOHX 191923
FFWOHX
TNC035-192300-
/O.NEW.KOHX.FF.W.0016.130519T1923Z-130519T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
* UNTIL 600 PM CDT
* AT 220 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
THE WARNED AREA. ROAD CLOSURE HAVE OCCURRED COUNTY-WIDE. TWO HOUSES
IN CROSSVILLE HAVE BEEN INUNDATED BY HIGH WATER.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CROSSVILLE
AND FAIRFIELD GLADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3582 8478 3576 8491 3574 8503 3576 8504
3577 8526 3579 8525 3579 8527 3582 8524
3590 8522 3596 8526 3610 8523 3610 8515
3613 8513 3614 8507 3617 8503 3616 8490
3600 8472 3591 8467
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 1:55 PM CDT, 28 minutes earlier.
Area forecast discussion, May 19, 1:55 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 155 PM CDT SUN MAY 19 2013 .DISCUSSION...CONVECTION EAST OF I-65 REALLY STARTING TO BACK- BUILD THE LAST FEW VOLUME SCANS, AND MAY BEGIN TO AFFECT THE NASHVILLE METRO AREA IF THE CURRENT TREND CONTINUES MUCH LONGER. THE 18Z LAPS SOUNDING FOR BNA SHOWS CONTINUED DESTABILIZATION, WITH A LIFTED INDEX OF -11.6 AND CAPE OF 4012 J/KG. HOWEVER, THE WARMEST TEMPERATURES ARE BEING OBSERVED IN AREAS FARTHER WEST WHERE PARTIAL CLEARING HAS ALLOWED FOR DIRECT SUN. BUT DRIER AIR PENETRATING FROM THE WEST HAS ALSO GREATLY REDUCED THE CHANCE FOR CONVECTION IN THESE AREAS. LOOK FOR THE DRIER AIR TO CONTINUE WORKING ITS WAY EASTWARD SO THAT ALL OF MIDDLE TENNESSEE SHOULD BE RAIN-FREE LATER TONIGHT. TEMPERATURES TOMORROW AND TUESDAY WILL APPROACH 90 DEGREES IN SOME AREAS, JUST IN TIME FOR THE NEXT ACTIVE WEATHER SYSTEM TO BRING MORE PRECIPITATION AND SLIGHTLY COOLER TEMPERATURE. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT BRINGING A COLD FRONT THROUGH MIDDLE TENNESSEE ON WEDNESDAY, WITH A SECOND E-W ORIENTED FRONT DROPPING INTO MIDDLE TENNESSEE THURSDAY NIGHT OR FRIDAY MORNING. SPC IS KEEPING ITS SEVERE WEATHER RISK AREAS WEST OF MIDDLE TENNESSEE THROUGH DAY 3, WITH NOTHING SHOWING UP IN THEIR EXTENDED OUTLOOK, EITHER. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 68 89 69 89 / 05 10 05 30 CLARKSVILLE 67 88 68 87 / 05 10 10 40 CROSSVILLE 62 84 64 84 / 20 10 10 20 COLUMBIA 68 89 69 90 / 10 05 05 30 LAWRENCEBURG 67 89 67 89 / 05 05 05 20 WAVERLY 68 89 69 88 / 10 05 05 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, May 19, 5:01 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT SUN MAY 19 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-201015- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 501 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH SOME OF THE SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE. .SPOTTER CALL TO ACTION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN JOHNSTONE
In the hours before
Special weather statement, May 19, 11:01 AM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT SUN MAY 19 2013
TNZ032>034-066-191645-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1101 AM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...
AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR CROSSVILLE AND MONTEREY...
MOVING EAST AT 35 MPH.
PEOPLE IN AND AROUND SLATE SPRINGS...CROSSVILLE...FAIRFIELD GLADE AND
CRAB ORCHARD SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...VERY HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3582 8478 3576 8491 3577 8526 3591 8522
3592 8525 3603 8530 3651 8535 3652 8523
3640 8512 3653 8505 3655 8481 3652 8472
3637 8468 3629 8479 3629 8486 3621 8491
3615 8490 3609 8480 3591 8467Special weather statement, May 19, 12:33 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN MAY 19 2013
TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1233 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF SPARTA...MOVING EAST
AT 30 MPH.
PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
3582 8564 3582 8567 3583 8568 3584 8574
3601 8566 3602 8564 3594 8517 3578 8509Special weather statement, May 19, 12:36 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SUN MAY 19 2013
TNZ064>066-080-191815-
CUMBERLAND-DE KALB-VAN BUREN-WHITE-
1236 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...VAN BUREN
AND WHITE COUNTIES...
AT 1234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SPARTA...MOVING EAST
AT 20 MPH.
PEOPLE IN AND AROUND DOYLE...SPARTA AND VIRGIN FALLS STATE NATURAL
AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3576 8516 3576 8525 3571 8527 3579 8560
3582 8564 3582 8567 3583 8568 3585 8574
3601 8566 3602 8564 3594 8517 3578 8509Special weather statement, May 19, 1:06 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SUN MAY 19 2013
TNZ065-066-078-080-191900-
CUMBERLAND-VAN BUREN-WARREN-WHITE-
106 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...WARREN
AND WHITE COUNTIES...
AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS JUST SOUTHWEST OF SPARTA...MOVING SOUTHEAST
AT 25 MPH.
PEOPLE IN AND AROUND ROCK ISLAND STATE PARK...DOYLE...SPENCER...
VIRGIN FALLS STATE NATURAL AREA AND FALL CREEK FALLS STATE PARK
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONALLY...HEAVY RAIN WILL LEAVE WATER STANDING ON
ROADWAYS AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.
LAT...LON 3576 8525 3571 8526 3567 8530 3558 8540
3554 8546 3554 8549 3556 8551 3580 8569
3583 8567 3583 8565 3585 8563 3585 8566
3602 8555 3577 8510Local storm report, May 19, 1:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD NW CROSSVILLE 35.95N 85.04W
05/19/2013 CUMBERLAND TN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE.
ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD
WATERS IN DOWNTOWN CROSSVILLE.
&&
EVENT NUMBER OHX1300411
TB12Local storm report, May 19, 2:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL SE SMITHVILLE 35.96N 85.82W
05/19/2013 E1.00 INCH DE KALB TN TRAINED SPOTTER
ESPOTTER REPORT OF 1 INCH HAIL IN SMITHVILLE.
&&
EVENT NUMBER OHX1300412
TB12The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:29 AM CDT | Special Weather Statement | OHX | Maury | 31 min |
| May 19, 4:00 AM CDT | Special Weather Statement | OHX | Marshall | 30 min |
| May 19, 4:11 AM CDT | Special Weather Statement | OHX | Cumberland | 34 min |
| May 19, 4:15 AM CDT | Special Weather Statement | OHX | Robertson | 45 min |
| May 19, 4:48 AM CDT | Special Weather Statement | OHX | Wilson | 42 min |
| May 19, 5:13 AM CDT | Special Weather Statement | OHX | Rutherford, Wilson | 47 min |
| May 19, 5:57 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 48 min |
| May 19, 6:18 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 42 min |
| May 19, 6:34 AM CDT | Special Weather Statement | OHX | Sumner | 26 min |
| May 19, 8:48 AM CDT | Special Weather Statement | OHX | Robertson, Sumner | 42 min |
| May 19, 10:07 AM CDT | Special Weather Statement | OHX | Macon, Sumner, Trousdale | 38 min |
| May 19, 11:01 AM CDT | Special Weather Statement | OHX | Cumberland, Fentress, Overton | 44 min |
| May 19, 11:28 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam | 3 hr |
| May 19, 12:33 PM CDT | Special Weather Statement | OHX | White | 42 min |
| May 19, 12:36 PM CDT | Special Weather Statement | OHX | White | 39 min |
| May 19, 1:06 PM CDT | Special Weather Statement | OHX | Van Buren, White | 54 min |
| May 19, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 45 min |
| May 19, 1:52 PM CDT | Flash Flood Warning | OHX | Cannon, Cumberland, DeKalb, Van Buren, Warren, White | 4 hr |
| May 19, 2:08 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 37 min |
| May 19, 2:43 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Warren | 32 min |
| May 19, 3:09 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 21 min |
| May 19, 3:14 PM CDT | Special Weather Statement | OHX | Grundy | 31 min |
| May 19, 3:36 PM CDT | Special Weather Statement | OHX | Cannon | 24 min |
| May 19, 3:45 PM CDT | Special Weather Statement | OHX | Grundy | 30 min |
| May 19, 3:48 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 27 min |
| May 19, 3:56 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 34 min |
| May 19, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 33 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 22 min |
| May 19, 4:43 PM CDT | Special Weather Statement | OHX | Cannon | 32 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 27 min |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.